Missouri, 2020

Hail and Damaging Winds in Missouri, April 28, 2020

April 28, 2020 · NWS LSX · 9 events in 8 counties and zones

A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 2:25 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 28, 2:25 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT Tue Apr 28 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 325 PM CDT Tue Apr 28 2020

Attention for early this evening will be on strong to severe
thunderstorms. Initial activity, likely developing over the next
hour or two, should be discrete with large hail the dominant threat.
CAMs suggest a quick transition to more of a squall line, which
makes conceptual sense given strong forcing for ascent throughout
the troposphere. Damaging straight-line winds will be the focus
thereafter. Mesovortices along the line appear unlikely given
forecast 0-3km shear below 30 knots. Some weakening of the line is
likely late this evening as it approaches southeast Missouri and
southwest Illinois due to a combination of weakening instability and
the propensity for outflow to accelerate ahead of the convection.
Any threat for strong to severe convection should exit the CWA just
before midnight.

The remainder of the night should be mostly quiet, with dry weather
favored along with dropping temperatures behind the cold front. Rain
showers are likely across the area beneath the amplifying trough on
Wednesday. These showers combined with strong/gusty northwest winds
and temperatures in the 50s will make it feel like a raw, fall-like
day. Trimmed Wednesday's high temperatures a few degrees, giving a
nod to conditional climatology which suggests only a rise of about 2-
4 degrees from morning lows.

The trough axis attendant from the closed low across the Great Lakes
is expected to move far enough eastward Wednesday night. This is
forecast to help lead to any rain shower threat moving out of the
area as well. Decreasing cloudiness and chilly temperatures are
expected for the remainder of the night. Lows are likely to drop
into the mid 40s across the bi-state area.

Gosselin

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 325 PM CDT Tue Apr 28 2020

(Thursday - Friday)

Seasonably cool and dry conditions are forecast to continue to end
the work week as GEFS/EPS depict a midlevel ridge axis translating
eastward toward the mid-Mississippi Valley. Temperatures are also
expected to moderate during this period, with Friday's highs in the
low to mid 70s or about 5-10 degrees warmer than Thursday.

(Friday Night - Next Tuesday)

Moderating temperatures are likely to continue through Saturday
ahead of a cold front with 850-hPa temperatures climbing to around
+15C. High temperatures on Saturday are likely to exceed 80 degrees
for the majority of the area.

The aforementioned cold front is expected to slowly move through the
area Saturday night through Sunday, likely providing a round of
showers and thunderstorms. The slow-moving nature of the front
combined with anomalously high precipitable water values (>1.50")
and high freezing levels suggest the possibility of a heavy rainfall
threat. However, details on storm track and the speed of the front
certainly can change over the coming days.

The cold front is expected to settle south of the CWA by late
Sunday/Sunday night. In its wake, a return to a dry, cooler than
normal regime should greet us on Monday. Another chance of showers
is possible on Tuesday as the next system moves out of the central
Plains.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1230 PM CDT Tue Apr 28 2020

Scattered storms are expected to develop along a cold front late
this afternoon in northeastern Missouri. These storms should
develop into a line that progresses through the rest of the area
this evening. Main threats with these storms include strong wind
gusts and heavy downpours. Added northwest wind gusts associated
with the line at KCOU and the metro terminals in a TEMPO group.
Dry weather is then favored overnight tonight with west/northwest
winds behind the cold front. Rain showers are possible by late
Wednesday morning, mainly for central Missouri northeastward into
west-central Illinois. Ceilings are also expected to drop below
3000 feet coincident with the onset of the aforementioned rain
shower activity.

SPECIFICS FOR KSTL:

A line of storms is expected to impact the terminal, with the best
guess on timing in the 0000 to 0300 UTC time frame. Gusty
northwest winds are expected with the line of storms along with
reduced visibilities due to heavy downpours. Behind the storms,
dry weather along with northwest winds around 10-15 knots are
forecast. Winds will increase on Wednesday with gusts in the 25-30
knot range. Light rain showers are also expected to impact the
terminal Wednesday afternoon, along with MVFR ceilings around 2000
feet above ground level.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 2:31 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue Apr 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely before midnight tonight. Some of these
storms will likely be strong to severe with damaging winds and large
hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance of thunderstorms Saturday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
the area. Spotters are encouraged to report hail and any wind damage
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Apr 28, 3:34 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             PALMYRA                 39.80N 91.52W
04/28/2020  M0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

MAPLES

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Monroe

When
April 28, 4:14 PM CST
Where
Monroe County, 1.93 mi SW of Santa Fe
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.350, -91.855

Thunderstorm Wind, Callaway

When
April 28, 5:25 PM CST
Where
Callaway County, 0.79 mi W of Mokane
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.682, -91.884

Thunderstorm winds blew a section of shingles off of a house just northwest of Mokane.

Hail, Lincoln

When
April 28, 5:47 PM CST to 5:51 PM CST
Where
Lincoln County, Winfield to 1.7 mi NNE of Cap Au Gris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -90.750

Thunderstorm Wind, Franklin

When
April 28, 6:10 PM CST to 6:17 PM CST
Where
Franklin County, 2.81 mi SE of Gerald to 0.97 mi E of Beaufort
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
38.371, -91.283

Thunderstorm winds blew off a large section of shingles from a garage about 3 miles southeast of Gerald. Also, a large machine shed was blown down two miles east of Beaufort.

Thunderstorm Wind, Franklin

When
April 28, 6:45 PM CST
Where
Franklin County, 0.78 mi WNW of Pacific
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.483, -90.754

Thunderstorm winds blew down several large tree limbs in Pacific.

Thunderstorm Wind, St. Louis (C)

When
April 28, 7:04 PM CST to 7:06 PM CST
Where
St. Louis (C) County, 3.81 mi SSE of St Louis to 4.48 mi SSE of St Louis
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.597, -90.232

Thunderstorm winds caused a swath of damage across southern portions of the City of St. Louis, from the intersection of Utah Street and Nebraska Avenue to S. Broadway, just south of intersection with I-55. At least 12 homes and other structures sustained minor to moderate roof damage in this area, especially on Indiana Avenue near Cherokee Street. Also, numerous tree limbs and several power lines were blown down in this area. A couple of cars sustained damage from flying debris and falling trees. No injuries were reported.

Thunderstorm Wind, Washington

When
April 28, 8:35 PM CST
Where
Washington County, 1.17 mi WSW of Maryden
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.792, -90.689

Thunderstorm winds caused moderate damage to several barns and a couple of trees were blown down.

Thunderstorm Wind, St. Francois

When
April 28, 8:40 PM CST to 8:42 PM CST
Where
St. Francois County, Bismarck to 0.9 mi ENE of Bismarck Mem Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.770, -90.630

Thunderstorm winds snapped a power pole on West Main Street just south of town. Also, numerous tree limbs, as well as several trees were blown down on Grider Road and onto Rock Road just east of town.

Thunderstorm Wind, Reynolds

When
April 28, 8:50 PM CST
Where
Reynolds County, 2.97 mi NNE of Garwood
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.112, -90.888

Thunderstorm winds blew down several trees and caused minor damage to a barn north of Garwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886886, 886888, 886890, 886892, 886903, 886924, 886926, 886929, 886933.